Alert archive / California / Tornado Warnings in 2023
Tornado Warning 3, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 11, 2023, 3:38 PM PST for Fresno County, California. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 11, 2023, 3:38 PM PST (23:38 UTC)
- Expired
- Mar 11, 2023, 4:15 PM PST
- In force
- 37 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 71 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 11, 3:43 PM PST | HAIL 1 | 6 N Tranquility, CA | SOCIAL MEDIA REPORT OF 1 INCH HAIL ON TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WFUS56 KHNX 112338
TORHNX
CAC019-120015-
/O.NEW.KHNX.TO.W.0003.230311T2338Z-230312T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
338 PM PST Sat Mar 11 2023
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
West central Fresno County in central California...
* Until 415 PM PST.
* At 337 PM PST, a severe thunderstorm capable of producing a tornado
was located near Mendota, or 19 miles southwest of Madera, moving
east at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kerman and Biola around 415 PM PST.
Other locations impacted by this tornadic thunderstorm include San
Joaquin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3680 12035 3677 12028 3677 12023 3678 12023
3679 12022 3678 12019 3680 12017 3680 12015
3683 12008 3682 12003 3683 12000 3658 12002
3664 12036
TIME...MOT...LOC 2337Z 273DEG 13KT 3673 12027
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TAS2 follow-up statements
946
WWUS56 KHNX 112356
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
356 PM PST Sat Mar 11 2023
CAC019-120015-
/O.CON.KHNX.TO.W.0003.000000T0000Z-230312T0015Z/
Fresno CA-
356 PM PST Sat Mar 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM PST FOR WEST
CENTRAL FRESNO COUNTY...
At 355 PM PST, a severe thunderstorm capable of producing a tornado
was located near Kerman, or 18 miles south of Madera, moving east at
15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud and 1 inch hail.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kerman around 410 PM PST.
Other locations impacted by this tornadic thunderstorm include San
Joaquin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3680 12035 3677 12028 3677 12023 3678 12023
3679 12022 3678 12019 3680 12017 3680 12015
3683 12008 3682 12003 3683 12000 3658 12002
3664 12036
TIME...MOT...LOC 2355Z 277DEG 15KT 3670 12015
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TAS402
WWUS56 KHNX 120010
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
410 PM PST Sat Mar 11 2023
CAC019-120019-
/O.EXP.KHNX.TO.W.0003.000000T0000Z-230312T0015Z/
Fresno CA-
410 PM PST Sat Mar 11 2023
...THE TORNADO WARNING FOR WEST CENTRAL FRESNO COUNTY WILL EXPIRE AT
415 PM PST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3680 12035 3677 12028 3677 12023 3678 12023
3679 12022 3678 12019 3680 12017 3680 12015
3683 12008 3682 12003 3683 12000 3658 12002
3664 12036
TIME...MOT...LOC 0009Z 273DEG 13KT 3670 12013
$$
TASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 11, 12:28 PM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 11, 12:28 PM PST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Hanford CA 1228 PM PST Sat Mar 11 2023 .SYNOPSIS... Spotty Showers and Thunderstorms will mainly be favored for the communities adjacent to and in orographically favored regions of the Sierra Nevada Mtn for today. This rainfall will continue to aid in snow melt for elevations below 5000 feet. Rivers and Streams, in our CWA, continue to see increased river flows and flooding since yesterday's storm which has dumped heavy rain on top of snow. After today's thunderstorm event, the next chance of rain should occur Monday night into Wednesday. Rivers and Streams will continued to have to be monitored for the duration of this event. && .DISCUSSION... The Storm Prediction Center continues to suggest possible convection for the San Joaquin Valley this afternoon into this evening. A steep lapse rate, in addition to strong / low amplitude westerlies, could help fire up spotty storms in the area. Any Thunderstorm that form could bring heavy rain, small hail, gusty winds, and lightning. Except for a few spotty remnant showers, Sunday into Monday afternoon will remain dry throughout most of the CWA before another storm enters our region. Although we will have to monitor any changes as of currently, we are forecasting approximately 1"-2" of rain for the entire Central Valley. Lesser amounts will be found in the Eastern and Southern portion of the Valley. The Sierra Nevada mountains could receive widespread amounts of 5"-6" of rain, with higher amounts in localized areas. Similar to yesterdays storm, snow levels will continue to remain high to approximately 7000 feet; suggesting rain on top of snow once again. We will have to monitor rivers and creek as snow melt and water logged soils may increase flow. && .AVIATION... The San Joaquin Valley can see continued MFVR conditions with rain showers and possibly IFR conditions in mountains due to heavier possible precipitation in the form of thunderstorms. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for CAZ300>336. Winter Storm Warning until 10 AM PDT Sunday for CAZ323-326>331. && public...Chamberlain aviation....Chamberlain weather.gov/hanford
In the hours before
Special weather statement, Mar 11, 2:28 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
228 PM PST Sat Mar 11 2023
CAZ320-328>330-112300-
Kings Canyon NP CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
228 PM PST Sat Mar 11 2023
...A thunderstorm will impact portions of north central Tulare and
east central Fresno Counties through 300 PM PST...
At 227 PM PST, Doppler radar was tracking a thunderstorm 22 miles
north of Three Rivers, or 34 miles southwest of South Lake, moving
east at 30 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sentinel Campground, Canyon View Campground, State Lakes, Monarch
Ranger Station, Park Ridge, Cedar Grove, Azalea Campground, Mitchell
Meadow, Roaring River Ranger Station, Grant Grove, Crystal Springs
Campground, Big Meadows, Moraine Campground, Sheep Creek Campground,
Sunset Campground, Hume Lake and Grant Grove Visitor Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3665 11897 3683 11901 3695 11856 3669 11849
TIME...MOT...LOC 2227Z 257DEG 25KT 3676 11891
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TASSpecial weather statement, Mar 11, 2:50 PM PST, 48 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
250 PM PST Sat Mar 11 2023
CAZ310-314-315-321-322-112315-
Southeast San Joaquin Valley CA-South End Sierra Foothills CA-
South End of the Lower Sierra CA-Bakersfield CA-Delano-Wasco-
Shafter CA-
250 PM PST Sat Mar 11 2023
...A thunderstorm will impact portions of north central Kern County
through 315 PM PST...
At 250 PM PST, Doppler radar was tracking a thunderstorm near
McFarland, or 12 miles south of Delano, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bakersfield, Shafter, McFarland, Famoso and Oildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3551 11928 3569 11924 3567 11881 3540 11887
TIME...MOT...LOC 2250Z 280DEG 21KT 3559 11917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TASSpecial weather statement, Mar 11, 3:01 PM PST, 37 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
301 PM PST Sat Mar 11 2023
CAZ321-322-331-332-112330-
South End Sierra Foothills CA-South End of the Lower Sierra CA-
Kern River Valley CA-South End of the Upper Sierra CA-
301 PM PST Sat Mar 11 2023
...A thunderstorm will impact portions of south central Tulare
County through 330 PM PST...
At 301 PM PST, Doppler radar was tracking a thunderstorm 18 miles
east of East Porterville, or 22 miles east of Porterville, moving
southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnsondale and Uhl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3603 11883 3605 11849 3592 11841 3580 11871
TIME...MOT...LOC 2301Z 332DEG 5KT 3599 11864
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TASSpecial weather statement, Mar 11, 3:11 PM PST, 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
311 PM PST Sat Mar 11 2023
CAZ310-314>316-321-322-332-333-112345-
Southeast San Joaquin Valley CA-South End Sierra Foothills CA-
South End of the Lower Sierra CA-Bakersfield CA-Delano-Wasco-
Shafter CA-Piute Walker Basin CA-Kern River Valley CA-
South End San Joaquin Valley CA-
311 PM PST Sat Mar 11 2023
...A strong thunderstorm will impact portions of north central Kern
County through 345 PM PST...
At 311 PM PST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 12 miles east of Shafter, or 13
miles north of Bakersfield, moving east at 25 mph.
HAZARD...Landspouts, winds in excess of 30 mph, heavy rain, and half
inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Bakersfield, Shafter and Oildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3548 11920 3564 11915 3562 11865 3535 11872
TIME...MOT...LOC 2311Z 281DEG 21KT 3555 11901
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TASSpecial weather statement, Mar 11, 3:20 PM PST, 18 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
320 PM PST Sat Mar 11 2023
CAZ314-316-322-332>334-112345-
South End of the Lower Sierra CA-Bakersfield CA-
Piute Walker Basin CA-Kern River Valley CA-
South End San Joaquin Valley CA-Tehachapi CA-
320 PM PST Sat Mar 11 2023
...A thunderstorm will impact portions of central Kern County
through 345 PM PST...
At 319 PM PST, Doppler radar was tracking a thunderstorm 13 miles
southwest of Bodfish, or 22 miles east of Bakersfield, moving
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Breckenridge Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3541 11881 3553 11871 3543 11829 3519 11843
TIME...MOT...LOC 2319Z 296DEG 17KT 3542 11863
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TASSpecial weather statement, Mar 11, 3:23 PM PST, 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
323 PM PST Sat Mar 11 2023
CAZ301-302-306-307-120000-
Fresno-Clovis CA-Caruthers - San Joaquin - Selma CA-Los Banos -
Dos Palos CA-Merced - Madera - Mendota CA-
323 PM PST Sat Mar 11 2023
...A strong thunderstorm will impact portions of south central Madera
and west central Fresno Counties through 400 PM PST...
At 322 PM PST, Doppler radar was tracking a strong thunderstorm near
Mendota, or 17 miles southwest of Madera, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph, heavy snow and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fresno, Kerman and Biola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3665 12035 3683 12037 3691 11994 3664 11991
TIME...MOT...LOC 2322Z 264DEG 22KT 3675 12027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TASThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 4:16 PM PST | Areal Flood Warning | HNX | Tulare | 16 hr |
| Mar 10, 5:45 PM PST | Areal Flood Warning | HNX | Fresno, Kings, Tulare | 14 hr |
| Mar 10, 5:51 PM PST | Flash Flood Warning | HNX | Kern, Tulare | 14 hr |
| Mar 10, 6:01 PM PST | Areal Flood Advisory | HNX | Fresno | 13 hr |
| Mar 10, 6:16 PM PST | Flash Flood Warning | HNX | Madera, Mariposa | 4 hr |
| Mar 10, 7:01 PM PST | Flash Flood Warning | HNX | Fresno, Madera, Mariposa | 3 hr |
| Mar 10, 8:56 PM PST | Flash Flood Warning | HNX | Fresno | 3 hr |
| Mar 10, 9:23 PM PST | Areal Flood Warning | HNX | Tulare | 3 hr |
| Mar 10, 10:19 PM PST | Flash Flood Warning | HNX | Madera, Mariposa | 3 hr |
| Mar 10, 11:11 PM PST | Areal Flood Advisory | HNX | Madera | 83 min |
| Mar 11, 12:34 AM PST | Flash Flood Warning | HNX | Madera | 14 hr |
| Mar 11, 1:59 AM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 3 hr |
| Mar 11, 2:40 AM PST | Dense Fog Advisory | HNX | Fresno, Kings | 7 hr |
| Mar 11, 3:45 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 3 hr |
| Mar 11, 1:11 PM PST | Flash Flood Warning | HNX | Fresno, Madera, Mariposa | 5 hr |
| Mar 11, 1:57 PM PST | Flash Flood Warning | HNX | Tulare | 11 hr |
| Mar 11, 1:57 PM PST | Special Weather Statement | HNX | Tulare | 33 min |
| Mar 11, 2:04 PM PST | Special Weather Statement | HNX | Kern | 26 min |
| Mar 11, 2:14 PM PST | Special Weather Statement | HNX | 31 min | |
| Mar 11, 2:28 PM PST | Special Weather Statement | HNX | 32 min | |
| Mar 11, 2:43 PM PST | Areal Flood Advisory | HNX | Kern | 11 hr |
| Mar 11, 2:50 PM PST | Special Weather Statement | HNX | Kern | 25 min |
| Mar 11, 3:01 PM PST | Special Weather Statement | HNX | Tulare | 29 min |
| Mar 11, 3:11 PM PST | Special Weather Statement | HNX | Kern | 34 min |
| Mar 11, 3:20 PM PST | Special Weather Statement | HNX | Kern | 25 min |
| Mar 11, 3:23 PM PST | Special Weather Statement | HNX | Fresno | 37 min |
Nearby
Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.